Forum

Please help - Is this the beginning of walking problems ?!

Dear All,

A few weeks ago I noticed my right leg feeling weak ... and it still has not gone away. Is this what happens at the beginning of mobility problems? I have no idea if that is what it is ... I am really confused and frightened.

I noticed it first coming down the stairs, somehow it felt weak, buckled a bit. Also when I'm standing it seems to regularly buckle if I'm not paying attention to it. This has never happened before, so I don't know what's going on. Yet I can still go for a 30min run, do ballet, and anything I like, if I put my mind to it. I think I am concentrating on my legs though. Somehow my right leg doesn't feel quite as 'mine' as it once did ... I don't know how else to describe it. It's not grounded somehow. Is this MS?

If anyone could repond I'd really appreciate it. I'm losing it. I feel like this year is the first year where MS is really messing up my life. It's always been there, always been tough, but this year it's come at me harder, more often, affecting everything ... particularly work. I'm making a decision now whether to switch meds, and it would be really helpful if I had a better idea as to whether this leg thing is a real symptom. Please help.

All best wishes to everyone,

KK

 

Hi KK,

No, it doesn't really work like that.

Lots of people with MS experience weakness, either intermittently, or all the time.

It doesn't necessarily follow that they will experience drastically impaired mobility - soon, or at all.

Yes, it may introduce limitations on activities like running or ballet, and you may find you are having to pace yourself more, or just be a bit more careful generally, because you recognize that you can be unsteady.

But there's a long way between occasional weakness and permanent use of a wheelchair!

If you haven't already, report the new symptom to your GP or MS nurse, as it might be that you are having a relapse.

The fact it hasn't gone in a few weeks doesn't mean it never will.  Unfortunately, some relapses can last months - although the average is 5 or 6 weeks.

Tina

 

 

 

Hi Tina,

Thanks so much for responding. And for the encouragement. I agree, I guess I shouldn't panic about the future. I am mostly concerned though that this is MS at all ... but I guess it is. I promised myself to switch meds if it kept getting worse, and I guess it is, so that's that. My right hand is weak and I drop stuff all the time ... and I just can't imagine this happening to my leg ... but I suppose that's unrealistic. Your positivity is really appreciated ... as I am definitely depressed. At least the sun is out! I will go for a run to boost my confidence now I think. Thanks again.

KK

 

Hi, have you been diagnosed with MS? It`s not clear from your post if tht is so.

As Anitra says, these occurences may not happen all the time. But as you are already aware they could happen, hopefully you`ll be safe when they do occur. It is a shame you can`t enjoy your hobbies, with out thinking what might go wrong.

You say you will be changing meds.......are you doing this with the advice of a doc?

My mobility problems began with a very heavy left leg..it felt as if I was dragging a lump of wood around. That became drop foot and falls were a regular occurence.

luv Pollx

Hi again,

Which meds are you already on?

If it's a disease modifying drug (DMD), you'll need your consultant's backing for a switch.

I'm guessing that normally, a bit of weakness wouldn't be sufficient to conclude your current one wasn't working.  They don't promise to stop ALL progression, and they don't treat symptoms at all, so unless it was clear your MS was progressing rapidly, I don't think they'd necessarily call for a switch.

If you mean meds for symptoms (not DMDs) I don't think there is one for leg weakness anyway, so I'm not sure swapping will get you anywhere.

Occasionally, some of the drugs prescribed for MS have weakness as a side-effect.  Which can make it hard to tell which are MS symptoms, and which are side-effects.  However, if you've not increased your dose or started a new drug recently, it's probably not that...

Tina

Hi Tina & Poll,

Thanks again for your thoughtful replies, it means a lot to not be alone at these times. Anyway, yes I have MS, for about 10 years now. The last couple years it's definitely gotten worse. I'm on Copaxone, but based on a relapse in December, plus a recent MRI (that was not great), my neuro has suggested that I seriously consider Tysabri. He thinks Copaxone isn't working for me. I was on Avonex before, which seemed to work for me, except I didn't tolerate the side effects well (i.e. major depression). He suggested if things continue to get worse that I consider Tysabri ... and it's been 3 new symptoms since ... two sensory symptoms, and now this weakness, so I'm sufficiently concerned. I am afraid of Tysabri, but it seems a lot of people are doing well on it. If you have any experiences with this DMD or any other ones, I'd love to hear about it. It's tough to make these decisions. But in the spirit of fighting, I've just come frome a run and did a ballet workout - felt really great. Thanks both of you for sharing.

X

KK

 

Hi KK,

No, I've no experience of DMDs, I'm afraid.  I made the decision not to have them, with my consultant's blessing.

I only know (from other posts here, and from general research available on this site and elsewhere) that Tysabri is certainly one of the more effective ones, and not usually offered unless the neuro thinks there's a compelling case.

I do understand your reservations about the risks though.  I'm sure I'd feel exactly the same.

But you're right that many are doing well on it.

It's bad luck you've had two DMDs that didn't work out very well.

Well done for persevering with the running and ballet, though.  I'm certainly not claiming exercise can cure or reverse MS, but I do think it helps to make the most of what you've still got.  I've done a 3-mile walk, yesterday and today.  Used to do them daily, but have got a bit out of the habit, after the recent spate of bad weather.

I'm trying to get back into the routine again.

Tina

x

Tina,
You're the nicest! Thanks for writing on my little low day over here. That's pretty cool that you can go without DMDs ... I stopped too with my neuro's blessing ... but then things went south. Tysabri cuts relapses by 90% apparently ... and while the risk of death I find quite unsettling, it is extremely low in the first year of use, so I might just do it for a year, and then decide again whether to stay on it. And I agree, exercise is just good for the body and mind ... and at least when symptoms get worse, you have your strength to lean on ... that's actually why about a year ago I decided to get super back into shape - I used to be really athletic but got lazy. Anyway, for about a year now I've been exercising a few times a week, and I'm much happier for it, and feel, well, a bit more in control of my body. A 3-mile walk sounds lovely ... I agree, the weather has not been encouraging ... but today ... tomorrow ... the weekend ... things are looking up! I'm in London btw ... and lay in the sun on a blanket for a good hour this afternoon - must soak up all vitamin D possible! Thanks again for writing, and yeah, get back into the habit - walking is good for the body, and even better for the mind. Hope you have a good evening.

XK